Oklahoma, 2024

Wildfire in Oklahoma, March 12 to 31, 2024

March 12 to 31, 2024 · NWS OUN · 1 event in 1 county or zone

The combination of warm, dry and breezy conditions created favorable conditions for fire starts and spread.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

The combination of warm, dry and breezy conditions created favorable conditions for fire starts and spread.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 12, 10:48 AM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Mar 12, 10:48 AM CST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1148 AM CDT Tue Mar 12 2024

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 251 AM CDT Tue Mar 12 2024

Return flow is ongoing tonight as southerly winds have brought low-
40s dewpoints across the entire area. Those winds are expected to
intensify this morning especially north of I-40 as the LLJ
translates eastward.

This eastward displacement of the LLJ is partially why greater wind
speeds aren't expected this afternoon in spite of an otherwise
favorable environment. A weak surface front will leak into northwest
Oklahoma this afternoon. Ahead of it, expect the usual prefrontal
trough to develop with downsloping west-southwesterly surface winds,
strong mixing, and highs reaching into the low 80s. It is within
this corridor that fire weather is likely to be maximized this
afternoon. It is the relatively tame winds that will act as a
mitigating factor on higher-end fire weather, and elevated fire
conditions are expected across northwest and western Oklahoma.

The front will push toward the I-44 corridor before being subsumed
by a fresh slug of southerly return flow as the surface trough
reintensifies in southeast Colorado. Lows tonight will be well above
normal across western north Texas and southern and central Oklahoma,
where return flow will continue to increase moisture quality until
surface dewpoints are in the mid-50s. Several models show stratus
development in southeast Oklahoma just before daybreak, which
seems reasonable given the moisture advection in place.

Meister

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 251 AM CDT Tue Mar 12 2024

Several active weather days in a row are expected to begin the long-
term period, beginning on Wednesday. As a jet streak begins to move
into the western US, the northern branch of the recent split-flow
regime will depart, allowing the southern stream to dominate. The
lead wave of this southern stream will approach the southern Plains
tomorrow afternoon, and recent model guidance has strongly trended
toward amplification/negative tilting of this lead wave. This will
have sensible impact as cyclogenesis occurs in southwest Kansas,
sharpening the dryline during the day. To the west of this dryline,
a somewhat concerning signal exists for near-critical fire weather
across western Oklahoma and western north Texas. Here, guidance
(most notably the HRRR and TTU WRF) are bullish in developing a
low-level thermal ridge which translates eastward throughout the
day. Very dry air (widespread relative humidity at or below 15
percent), very warm conditions (highs in the low-to-mid 80s,
especially within the LLTR), winds gusting up to 30-35 mph, and
rapidly drying fuels (ERCS in the 70th-89th percentile across
northwest Oklahoma) will lead to near-critical fire weather. A
fire weather watch has been issued for the western two columns of
counties in our area, with the expectation that a red flag warning
will likely be necessary.

To the east of the dryline, which should be very near I-35, a
conditional potential for severe weather will exist. Mesoscale
models are notoriously poor at resolving convection with dryline
forcing early in the season, and all model biases are somewhat
obfuscating the potential for CI. A synoptic-based forecast process
would suggest that the potential for convection to initiate in our
area Wednesday evening is low, but non-zero - the main difficulty
will be for the boundary layer to receive enough heating to
destabilize under a rather warm EML, and to do so without mixing out
the richer boundary-layer moisture that does happen to advect in. We
will continue to monitor this forecast, but for now the SPC's
marginal risk for severe weather east of I-35 tomorrow seems
appropriate.

Rain chances will increase significantly during the day on Thursday,
as a stronger cold front pushes into the area and impinges on rich
boundary-layer moisture in southeast Oklahoma. Medium-range guidance
is in agreement that moderate instability (perhaps 1,500-2,500
MLCAPE) will exist in the warm sector, and there is plenty of reason
to expect convection to initiate. Strong to severe thunderstorms
will be possible, particularly with a 75-knot 300 mb jet to provide
plenty of shear for updraft organization. However, the LLJ will
likely be displaced to the east of our area, and thus this looks
like a "sloppy" event with plentiful convection. Large hail with
initial updrafts and excessive rainfall are likely to be the two
major concerns.

Storms will continue into the night Thursday as the front pushes
through. Further rounds of showers and thunderstorms are possible on
Friday and Saturday mornings, particularly across western north
Texas, as the trough out west spins itself out and embedded STJ
waves eject around its southeast flank. There's a fair amount of
model spread for the weekend and early next week, but the northern
stream looks likely to dominate once more, with northwest flow
giving us a good look at average or below-average temperatures.

Meister

&&

.AVIATION...
(18Z TAFS)
Issued at 1140 AM CDT Tue Mar 12 2024

All terminals should remain under VFR conditions at least through
09Z. After 09Z, increasing stratus will lower ceilings to LIFR
conditions at all terminals except for KWWR where that stratus cloud
deck is likely to be more scattered. Surface winds will persist
out of the south-southwest at 15-20 kts with gusts up to 30 kts
through 01Z, then expecting winds to back more southerly and
become lighter. A strong low-level jet maxima setting up over
eastern Oklahoma could produce some low-level wind shear only
affecting terminal KDUA in southeast OK. Southerly winds will
increase after 15Z as we mix into stronger winds aloft.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  77  55  80  55 /   0   0   0   0
Hobart OK         79  50  81  47 /   0   0   0   0
Wichita Falls TX  80  57  85  56 /   0   0   0   0
Gage OK           79  43  80  40 /   0   0   0   0
Ponca City OK     80  50  79  52 /   0   0  10  20
Durant OK         75  58  78  62 /   0   0  10  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for OKZ004-005-009-010-014>016-021-022-033>036.

TX...Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for TXZ083>085-087-088.

&&

SHORT TERM...04
LONG TERM....04
AVIATION...68
Hazardous weather outlook, Mar 12, 2:21 AM CST, 11 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Norman OK
321 AM CDT Tue Mar 12 2024

OKZ004>048-050>052-TXZ083>090-130830-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
321 AM CDT Tue Mar 12 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Fire Weather...
Elevated fire weather conditions will occur today in western and
northwest Oklahoma.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
There is a low chance for thunderstorms Wednesday evening along
and east of Interstate 35. There is a marginal risk for severe
thunderstorms, with hail to the size of quarters being the primary
concern.

Thunderstorms will be likely across southern Oklahoma and western
north Texas Thursday afternoon through Friday morning. A slight
risk for severe storms exists Thursday afternoon in southeast
Oklahoma and Clay County in western north Texas.

.Fire Weather...
Near-critical fire conditions are expected in western Oklahoma and
western north Texas on Wednesday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Hughes

When
March 12, 1:22 PM CST to March 31, 11:59 PM CST
Where
Hughes forecast zone
Property damage
$200,000
Reported by
Park/Forest Service
Coordinates
35.048, -96.250 (the zone’s center; the record gives no point)

The 'Lamar Castle Fire' spread over 903 acres across central Hughes County.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166127.